Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

June 28, 2016Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jun 28, 2016, 11:41 AM EDT for Lewis County, New York. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 11:41 AM EDT (15:41 UTC)
Expired
Jun 28, 2016, 1:30 PM EDT
In force
109 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 28 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS81 KBUF 281541
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1141 AM EDT TUE JUN 28 2016

NYZ008-281730-
LEWIS-
1141 AM EDT TUE JUN 28 2016

..STRONG THUNDERSTORMS WILL DEVELOP ACROSS LEWIS COUNTY EARLY
THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY WHICH WILL BE
ACROSS LEWIS COUNTY EARLY THIS AFTERNOON. SOME OF THESE STORMS MAY
CONTAIN HEAVY DOWNPOURS, GUSTY WINDS, AND SMALL HAIL.

THE THUNDERSTORMS WILL DEVELOP AROUND OR SHORTLY AFTER NOON AND LAST
THROUGH MID TO LATE AFTERNOON. THESE ARE MOST LIKELY TO OCCUR
ACROSS THE EASTERN HALF OF LEWIS COUNTY ALONG AND EAST OF ROUTE 26.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4346 7545 4404 7550 4407 7548 4409 7551
      4413 7551 4419 7539 4410 7517 4361 7511
TIME...MOT...LOC 1536Z 235DEG 6KT 4386 7517 

$$

APFFEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 28, 6:47 AM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 28, 6:47 AM EDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
647 AM EDT TUE JUN 28 2016

.SYNOPSIS...
A cool front that moved across the western counties overnight has
ushered in a notably cooler and less humid airmass. The more
comfortable conditions will last through Wednesday night before
warmer weather returns. Otherwise...while parts of the region could
experience a shower of thunderstorm today...high pressure moving
across the Great Lakes will promote fair dry weather until late in
the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
It will be cooler and less humid across the bulk of the forecast
area today...as more comfortable air will continue to work across
the Lower Great Lakes in the wake of a weak cool front. This front
pushed across the western counties overnight...but as it becomes
parallel to the mid level flow today...it will will temporarily
stall over the eastern portion of the state. This will become a
focus for some showers and thunderstorms...some of which could
include gusty winds and heavy rain east of Interstate 81 where a
plume of deeper moisture will also be in place.

While there will be an increasing risk for showers and thunderstorms
east of the Genesee Valley today...the bulk of our forecast area
will only experience some increasing clouds associated with an
approaching shortwave. This feature will have to be closely watched
later today though...as it could help to generate some widely
separated showers over the region late this afternoon into the
evening hours.

Later tonight...subsidence in the wake of the shortwave will
encourage the return of more widespread fair weather...although
clouds may linger into the morning hours.

Temperatures today will be some 10 degrees F lower over the
western counties than they were on Monday...as highs will be in
the mid to upper 70s. The twenty four hour difference will not be
as noticeable east of Lake Ontario though...as a complete airmass
change is not expected until the aforementioned shortwave pushes
the stalled front across New England tonight. It will then be cool
tonight with the mercury generally settling into the 50s. Some 40s
will be possible in the cooler Srn Tier valleys.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
On Wednesday the mid level trough will move from central NY at 12Z
to western New England by late afternoon. The proximity of the
trough and associated cyclonic flow combined with lingering moisture
will produce a few more scattered showers east of Lake Ontario, with
an isolated shower or two possible as far west as the Finger Lakes
and Genesee Valley. Expect a mix of clouds and sun in most areas
with the lingering moisture and cool air aloft promoting plenty of
cumulus and stratocumulus. Sunshine should increase later in the
afternoon across western NY as the deeper moisture begins to pull
away. Expect highs in the mid 70s across lower elevations and
around 70 on the hills.

The mid level trough will exit into northern New England Wednesday
night and take the deeper moisture and cyclonic flow with it. Any
isolated showers east of Lake Ontario will end during the evening
with skies clearing from west to east overnight as dry air and
subsidence build into the lower Great Lakes. The clearing skies,
light winds, and cool/dry airmass will allow for good radiational
cooling. Expect lows in the lower to mid 50s on the lake plains with
mid 40s in some of the cooler Southern Tier valleys.

High pressure builds into the Ohio Valley and lower Great Lakes
Thursday with associated subsidence and dry air supporting plenty of
sunshine. The airmass will quickly moderate with highs back into the
lower 80s across lower elevations. High pressure will drift slowly
towards the east coast Thursday night with the mainly clear skies
continuing.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A mid level trough will move east across Ontario and Quebec Friday
and Friday night, with a trailing cold front moving east across the
Great Lakes. The majority of the more organized large scale ascent
will remain north of the Canadian border with limited convergence
and moisture along the trailing surface cold front which will move
across our area. Local lake breeze boundaries will likely end up
producing better convergence than the cold front itself, with
isolated to widely scattered showers and thunderstorms possible
Friday afternoon and evening. Coverage of any rainfall will remain
very sparse with little help to alleviate the dry soil conditions in
most areas.

High pressure builds back into the Great Lakes by Saturday and will
remain in place Sunday before drifting to the east coast Monday.
This will provide a dry and sunny holiday weekend with temperatures
in the mid 70s Saturday, warming back into the 80s by Monday for
Independence Day.

Looking a little farther ahead, the pattern may become a little more
active across the Great Lakes during the second half of next week as
zonal flow remains just north of the Canadian border and the ridge
builds northward into the midwest and Ohio Valley. This may place
our region closer to the travel corridor for one or more
thunderstorm complexes, but given the time range this is still
a low confidence forecast.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR conditons will be in place across all of western and north
central New York today...although a weak cool front moving through
the region will become a focus for midday and afternoon convection.

Showers and thunderstorms will become increasingly more common from
the Finger Lakes eastward later today...with the most widespread
activity forecast to be east of KART and KSYR where thunderstorms
could become strong to severe.

For tonight...while there could be a few showers around during the
evening hours...VFR conditions should persist.

Outlook...

Wednesday and Thursday...VFR with no operational impact.
Friday...VFR/MVFR. A chance of showers or thunderstorms.
Saturday...VFR.

&&

.MARINE...
A cool front passed over the Lower Great Lakes overnight. Winds in
the wake of this front have veered to the west-northwest...but they
are not forecast to freshen to the point of requiring a small craft
advisory. Nevertheless...this flow will create choppy
conditions today east of Braddock Bay.

Surface High pressure will then build across the Lower Great Lakes
later tonight and Wednesday...and will remain over the region
through Thursday with generally light winds and negligible waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 28, 5:00 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT TUE JUN 28 2016

NYZ001>005-010>014-019>021-085-290900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
500 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-290900-
OSWEGO-JEFFERSON-LEWIS-
500 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A
FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND BRIEF HEAVY
RAINFALL. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT AN
ISOLATED STORM WITH DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jun 28, 11:41 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1141 AM EDT TUE JUN 28 2016

NYZ008-281730-
LEWIS-
1141 AM EDT TUE JUN 28 2016

..STRONG THUNDERSTORMS WILL DEVELOP ACROSS LEWIS COUNTY EARLY
THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY WHICH WILL BE
ACROSS LEWIS COUNTY EARLY THIS AFTERNOON. SOME OF THESE STORMS MAY
CONTAIN HEAVY DOWNPOURS, GUSTY WINDS, AND SMALL HAIL.

THE THUNDERSTORMS WILL DEVELOP AROUND OR SHORTLY AFTER NOON AND LAST
THROUGH MID TO LATE AFTERNOON. THESE ARE MOST LIKELY TO OCCUR
ACROSS THE EASTERN HALF OF LEWIS COUNTY ALONG AND EAST OF ROUTE 26.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4346 7545 4404 7550 4407 7548 4409 7551
      4413 7551 4419 7539 4410 7517 4361 7511
TIME...MOT...LOC 1536Z 235DEG 6KT 4386 7517

APFFEL

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.